Alert archive / Missouri / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 195, NWS Memphis, TN

October 25, 2021Dunklin County, Pemiscot County, Missouri; Clay County, Greene County, Arkansas; Lake County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Oct 25, 2021, 12:05 AM CDT for Dunklin County, Pemiscot County, Missouri; Clay County, Greene County, Arkansas; Lake County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2021, 12:05 AM CDT (05:05 UTC)
Expired
Oct 25, 2021, 12:45 AM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Dunklin County, MO, Pemiscot County, MO, Lake County, TN

The radar

The Memphis radar (KNQA), 119 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 10:34 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
1.4
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS54 KMEG 250505
SVRMEG
ARC021-055-MOC069-155-TNC095-250545-
/O.NEW.KMEG.SV.W.0195.211025T0505Z-211025T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1205 AM CDT Mon Oct 25 2021

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Greene County in eastern Arkansas...
  Clay County in eastern Arkansas...
  Pemiscot County in southeastern Missouri...
  Dunklin County in southeastern Missouri...
  Western Lake County in western Tennessee...

* Until 1245 AM CDT.

* At 1205 AM CDT, severe thunderstorms were located along a line
  extending from near Qulin to near Corning to near Biggers, moving
  east at 55 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kennett, Caruthersville, Malden, Piggott, Corning, Portageville,
  Hayti, Campbell, Rector, Senath, Marmaduke, Chalk Bluff Natural
  Area, Holcomb, Hayti Heights, Lafe, Wardell, Knobel, St. Francis,
  Pollard and Greenway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...southeastern Missouri...and western Tennessee.

A Tornado Watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Memphis.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...southeastern Missouri...and western Tennessee.

&&

LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
      3641 8959 3646 8953 3650 8954 3650 8949
      3649 8949 3640 8959 3637 8957 3619 8967
      3611 8991 3617 9081 3629 9080 3628 9075
      3633 9075 3650 9046 3650 9022 3663 9015
TIME...MOT...LOC 0505Z 261DEG 65KT 3660 9032 3642 9051 3631 9087 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
397 
WWUS54 KMEG 250538
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1238 AM CDT Mon Oct 25 2021

ARC021-055-MOC069-155-TNC095-250545-
/O.CON.KMEG.SV.W.0195.000000T0000Z-211025T0545Z/
Greene AR-Clay AR-Pemiscot MO-Dunklin MO-Lake TN-
1238 AM CDT Mon Oct 25 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHEASTERN GREENE...EASTERN CLAY...PEMISCOT...NORTHEASTERN
DUNKLIN AND WESTERN LAKE COUNTIES...

At 1237 AM CDT, severe thunderstorms were located along a line
extending from near Matthews to near Risco to near Piggott, moving
east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kennett, Caruthersville, Malden, Piggott, Portageville, Hayti,
Campbell, Rector, Chalk Bluff Natural Area, Holcomb, Hayti Heights,
Wardell, St. Francis, Pollard, Greenway, McDougal, Bolton, Deering,
Saint Francis and Crockett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas...southeastern Missouri...and western Tennessee.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Memphis.

&&

LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
      3641 8959 3646 8953 3650 8954 3650 8949
      3649 8949 3640 8959 3637 8957 3619 8967
      3611 8991 3621 9041 3631 9054 3638 9057
      3643 9043 3650 9022
TIME...MOT...LOC 0537Z 261DEG 65KT 3669 8961 3651 8980 3640 9016 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 11:39 PM CDT, 26 minutes earlier.

Area forecast discussion, Oct 24, 11:39 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1139 PM CDT Sun Oct 24 2021

.UPDATE...

See 06Z aviation discussion below.

&&

.PREV UPDATE.../issued 857 PM CDT Sun Oct 24 2021/

Clouds are beginning to increase across western sections of the
Mid-South this evening with mostly clear skies across the
remainder of the region. Temperatures remain on the warm side for
late October with reading in the mid 60s to mid 70s. Showers and
thunderstorms remain to the west and north of the Mid-South with
the majority of the severe storms in Missouri. The potential for
severe thunderstorms remains across the region with the timing for
possible severe weather across the western edge of the region
starting around 11 PM this evening. Will update forecast to remove
evening wording.

.DISCUSSION... /issued 315 PM CDT Sun Oct 24 2021/

Surface analysis late this afternoon places a surface low near
Kansas City with a warm front extending from the low north of I-70
into East Central Missouri and into Central Illinois. A trailing
cold front extends from the low into Eastern Oklahoma and into the
Texas Panhandle and a surface ridge of high pressure over the
Mid-Atlantic States. Southerly winds on the back side of high
pressure is advecting moisture up from the Gulf of Mexico. As of 2
PM CDT, temperatures across the Mid-South are in the 80s across
most locations.

Short term models including Convective Allowing Model solutions
(CAMs) indicate the aforementioned cold front will begin to move
east into the Middle Mississippi and Lower Mississippi Valleys
tonight into Monday morning. Showers and thunderstorms are
expected to gradually develop over Eastern Oklahoma/Western
Arkansas by early evening then spread east into the Mid-South
later tonight into early Monday morning. These showers and
thunderstorms may arrive perhaps as early as 10-11 PM then spread
east/southeast through the Mid-South into the remainder of the
night. The thunderstorms may start out as supercells initially
well upstream of the area and gradually form into a quasi-linear
convective system (QLCS) as overall instability begins to wane as
the night progresses.

The primary severe weather threat is expected to be damaging winds
across the area with secondary threats of large hail, damaging
winds, localized flash flooding from heavy rainfall, and a
potential for a few tornadoes embedded within bowing segments
especially west of the Mississippi River.

At this time it appears the severe weather threat should subside
towards sunrise as the better upper level support begins to move
away from the region and available instability becomes less than
ideal. Conditions are expected to quickly improve once the line of
showers and thunderstorms move through the area with some
lingering shower and thunderstorm chances across portions of North
Mississippi into mid/late Monday morning.

Surface and upper level ridging will build into the Mid-South
through Tuesday with highs in the 60s/70s and lows Monday night in
the 40s.

Long term models indicate an upper level low may develop at the
base of an upper level trough axis and rotate through the region
for mid to late week bringing yet additional chances for showers
and perhaps a thunderstorm or two. High pressure and mainly rain
free weather is anticipated to return by next weekend.

CJC

&&

.AVIATION...

06Z TAFs

Windy conditions are expected for most of the upcoming TAF cycle.
Initially, winds will be from the south/southwest holding steady
between 10-15 kt, but a cold front will result in a shift to the
northwest overnight through mid Monday morning. FROPA timing
looks to be between 06-08Z for JBR, 07-10Z for MEM and MKL, and
weakening by the time it reaches TUP around 11Z. Gusts will
generally stay between 20-25 kt, but pre-frontal showers and
thunderstorms may promote gusts up to 30kt at all sites except
TUP. As the front passes, temporary MVFR/IFR CIGs and VSBYs are
possible at all sites. Low clouds accompanying the front at TUP
will persist through the late morning. Conditions should briefly
improve to VFR post-FROPA at each site, but widespread MVFR CIGs
move back in by Monday afternoon and persist through the evening.
Extended MEM TAF suggests IFR CIGs returning in the early Tuesday
morning hours as well.

CAD

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Oct 24, 2:10 PM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
210 PM CDT Sun Oct 24 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-251100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
210 PM CDT Sun Oct 24 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Strong to severe thunderstorms are possible across the Mid-South
late tonight into early Monday morning. The greatest threat for
severe thunderstorms will be mainly along and northwest of I-40.
Damaging winds will be the primary severe weather threat with a
secondary threat for large hail, a few tornadoes, and localized
flash flooding from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Oct 24, 11:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 PM CDT Sun Oct 24 2021

ARZ009-250515-
Clay AR-
1144 PM CDT Sun Oct 24 2021

...A strong thunderstorm will impact portions of northwestern Clay
County through 1215 AM CDT...

At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Success, or 8 miles northwest of Corning, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Corning, Knobel, Success, Datto, Heelstring, Twin Oaks and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 400 AM CDT for eastern
Arkansas.

&&

LAT...LON 3650 9038 3630 9062 3637 9075 3641 9075
      3641 9077 3642 9077 3642 9076 3643 9078
      3643 9077 3644 9078 3649 9077 3649 9078
      3650 9078
TIME...MOT...LOC 0444Z 296DEG 24KT 3648 9072

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 12:48 AM CDTSpecial Weather StatementMEGDunklin, Pemiscot42 min
Oct 25, 1:18 AM CDTFlash Flood WarningMEGDunklin, Pemiscot2 hr
Oct 24, 11:44 PM CDTSpecial Weather StatementMEGClay31 min
Oct 25, 1:30 AM CDTSpecial Weather StatementMEGLake, Obion30 min
Oct 25, 1:59 AM CDTSpecial Weather StatementMEGWeakley46 min
Oct 25, 2:24 AM CDTSpecial Weather StatementMEGHenry51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2021Severe Thunderstorm Warnings in Arkansas, 2021Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.